The Annals of Statistics

On Poincaré cone property

Alejandro Cholaquidis, Antonio Cuevas, and Ricardo Fraiman

Full-text: Open access

Abstract

A domain $S\subset\mathbb{R}^{d}$ is said to fulfill the Poincaré cone property if any point in the boundary of $S$ is the vertex of a (finite) cone which does not otherwise intersects the closure $\bar{S}$. For more than a century, this condition has played a relevant role in the theory of partial differential equations, as a shape assumption aimed to ensure the existence of a solution for the classical Dirichlet problem on $S$. In a completely different setting, this paper is devoted to analyze some statistical applications of the Poincaré cone property (when defined in a slightly stronger version). First, we show that this condition can be seen as a sort of generalized convexity: while it is considerably less restrictive than convexity, it still retains some “convex flavour.” In particular, when imposed to a probability support $S$, this property allows the estimation of $S$ from a random sample of points, using the “hull principle” much in the same way as a convex support is estimated using the convex hull of the sample points. The statistical properties of such hull estimator (consistency, convergence rates, boundary estimation) are considered in detail. Second, it is shown that the class of sets fulfilling the Poincaré property is a $P$-Glivenko–Cantelli class for any absolutely continuous distribution $P$ on $\mathbb{R}^{d}$. This has some independent interest in the theory of empirical processes, since it extends the classical analogous result, established for convex sets, to a much larger class. Third, an algorithm to approximate the cone-convex hull of a finite sample of points is proposed and some practical illustrations are given.

Article information

Source
Ann. Statist., Volume 42, Number 1 (2014), 255-284.

Dates
First available in Project Euclid: 19 March 2014

Permanent link to this document
https://projecteuclid.org/euclid.aos/1395234978

Digital Object Identifier
doi:10.1214/13-AOS1188

Mathematical Reviews number (MathSciNet)
MR3189486

Zentralblatt MATH identifier
1327.62201

Subjects
Primary: 62G05: Estimation
Secondary: 62G20: Asymptotic properties

Keywords
Poincaré property Glivenko–Cantelli classes set estimation

Citation

Cholaquidis, Alejandro; Cuevas, Antonio; Fraiman, Ricardo. On Poincaré cone property. Ann. Statist. 42 (2014), no. 1, 255--284. doi:10.1214/13-AOS1188. https://projecteuclid.org/euclid.aos/1395234978


Export citation

References

  • [1] Ambrosio, L., Colesanti, A. and Villa, E. (2008). Outer Minkowski content for some classes of closed sets. Math. Ann. 342 727–748.
  • [2] Anderson, J. D. (1982). The home range: A new nonparametric estimation technique. Ecology 63 103–112.
  • [3] Baíllo, A. and Cuevas, A. (2001). On the estimation of a star-shaped set. Adv. in Appl. Probab. 33 717–726.
  • [4] Berrendero, J. R., Cuevas, A. and Pateiro-López, B. (2012). A multivariate uniformity test for the case of unknown support. Stat. Comput. 22 259–271.
  • [5] Billingsley, P. and Topsøe, F. (1967). Uniformity in weak convergence. Z. Wahrsch. Verw. Gebiete 7 1–16.
  • [6] Burgman, M. A. and Fox, J. C. (2003). Bias in species range estimates from minimum convex polygons: Implications for conservation and options for improved planning. Anim. Conserv. 6 19–28.
  • [7] Burt, W. H. (1943). Territoriality and home range concepts as applied mammals. J. Mammal. 24 346–352.
  • [8] Cuevas, A. and Fraiman, R. (1997). A plug-in approach to support estimation. Ann. Statist. 25 2300–2312.
  • [9] Cuevas, A. and Fraiman, R. (2010). Set estimation. In New Perspectives in Stochastic Geometry 374–397. Oxford Univ. Press, Oxford.
  • [10] Cuevas, A., Fraiman, R. and Pateiro-López, B. (2012). On statistical properties of sets fulfilling rolling-type conditions. Adv. in Appl. Probab. 44 311–329.
  • [11] Cuevas, A. and Rodríguez-Casal, A. (2004). On boundary estimation. Adv. in Appl. Probab. 36 340–354.
  • [12] Devroye, L., Györfi, L. and Lugosi, G. (1996). A Probabilistic Theory of Pattern Recognition. Applications of Mathematics (New York) 31. Springer, New York.
  • [13] Diggle, P. J. (1983). Statistical Analysis of Spatial Point Patterns. Academic Press, London.
  • [14] Dümbgen, L. and Walther, G. (1996). Rates of convergence for random approximations of convex sets. Adv. in Appl. Probab. 28 384–393.
  • [15] Edelsbrunner, H. and Mücke, E. P. (1994). Three-dimensional alpha-shapes. ACM Transactions on Graphics 13 43–72.
  • [16] Erdös, P. (1945). Some remarks on the measurability of certain sets. Bull. Amer. Math. Soc. (N.S.) 51 728–731.
  • [17] Federer, H. (1959). Curvature measures. Trans. Amer. Math. Soc. 93 418–491.
  • [18] Fu, J. H. G. (1985). Tubular neighborhoods in Euclidean spaces. Duke Math. J. 52 1025–1046.
  • [19] Getz, W. M. and Wilmers, C. C. (2004). A local nearest-neighbor convex-hull construction of home ranges and utilization distributions. Ecography 27 489–505.
  • [20] Gilbarg, D. and Trudinger, N. S. (1977). Elliptic Partial Differential Equations of Second Order. Grundlehren der Mathematischen Wissenschaften 224. Springer, Berlin.
  • [21] Hutchings, M. J. (1979). Standing crop and pattern in pure stands of Mercurialis perennis and Rubus fruticosus in mixed deciduous woodland. Oikos 31 351–357.
  • [22] Janson, S. (1987). Maximal spacings in several dimensions. Ann. Probab. 15 274–280.
  • [23] Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics 113. Springer, New York.
  • [24] Kellogg, O. D. (1929). Foundations of Potential Theory. Ungar, New York.
  • [25] Morgan, F. (2000). Geometric Measure Theory: A Beginner’s Guide, 3rd ed. Academic Press, San Diego, CA.
  • [26] Mörters, P. and Peres, Y. (2010). Brownian Motion. Cambridge Univ. Press, Cambridge.
  • [27] Pateiro-López, B. and Rodríguez-Casal, A. (2008). Length and surface area estimation under smoothness restrictions. Adv. in Appl. Probab. 40 348–358.
  • [28] Pateiro-López, B. and Rodríguez-Casal, A. (2010). Generalizing the convex hull of a sample: The R package alphahull. J. Stat. Softw. 5 1–28.
  • [29] Pateiro-López, B. and Rodríguez-Casal, A. (2013). Recovering the shape of a point cloud in the plane. TEST 22 19–45.
  • [30] Perkal, J. (1956). Sur les ensembles $\varepsilon$-convexes. Colloq. Math. 4 1–10.
  • [31] Reitzner, M. (2010). Random polytopes. In New Perspectives in Stochastic Geometry 45–76. Oxford Univ. Press, Oxford.
  • [32] Rockafellar, R. T. and Wets, R. J.-B. (1998). Variational Analysis. Grundlehren der Mathematischen Wissenschaften 317. Springer, Berlin.
  • [33] Rodríguez-Casal, A. (2007). Set estimation under convexity-type assumptions. Ann. Inst. Henri Poincaré Probab. Stat. 43 763–774.
  • [34] Sendov, B. (1990). Hausdorff Approximations. Mathematics and Its Applications (East European Series) 50. Kluwer Academic, Dordrecht.
  • [35] Serra, J. (1984). Image Analysis and Mathematical Morphology. Academic Press, London.
  • [36] Shorack, G. R. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • [37] Simar, L. and Wilson, P. (2000). Statistical inference in nonparametric frontier models: The state of the art. J. Prod. Anal. 13 49–78.
  • [38] Stachó, L. L. (1976). On the volume function of parallel sets. Acta Sci. Math. (Szeged) 38 365–374.
  • [39] Talagrand, M. (1987). The Glivenko–Cantelli problem. Ann. Probab. 15 837–870.
  • [40] van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge Univ. Press, Cambridge.
  • [41] Walther, G. (1997). Granulometric smoothing. Ann. Statist. 25 2273–2299.
  • [42] Worton, B. J. (1989). Kernel methods for estimating the utilization distribution in home range studies. Ecology 70 164–168.